Illinois, 2014

Damaging Winds in Illinois, June 1, 2014

June 1, 2014 · NWS DVN · 2 events in 2 counties and zones

A weak short wave arrived from the central Plains during the afternoon and evening of June 1, 2014. There was just enough forcing acting on a weakly capped/sheared environment to trigger scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak short wave arrived from the central Plains during the afternoon and evening of June 1, 2014. There was just enough forcing acting on a weakly capped/sheared environment to trigger scattered thunderstorms. A couple of the storms became severe in northwest Illinois, with tree limbs blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 1, 5:37 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 1, 5:37 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT SUN JUN 1 2014

.SYNOPSIS...
ISSUED AT 337 PM CDT SUN JUN 1 2014

LATEST SFC ANALYSIS WAS INDICATING A QUASI-STATIONARY FRONT ARCHING
FROM CENTRAL NEB...UP ACRS NORTHWESTERN MN AND NORTHEASTWARD ACRS LK
SUPERIOR. SFC WAVE NOTED ON IT IN SOUTHEASTERN SD. BUT MORE OF AN
CONVECTIVELY ACTIVE ZONE WAS LOCATED ALONG A SFC TROF OR REMNANT
OUTFLOW BOUNDARY EXTENDING FROM NORTHWESTERN IA THEN ALONG THE IA/MN
BORDER REGION AND INTO NORTH CENTRAL WI. NOT MUCH LOCALLY FOR
CONVECTION TO FOCUS ON AND JUST ISOLATED TO WDLY SCTRD BUOYANCY
DRIVEN/PULSE STORMS ACRS THE LOCAL AREA BACK ACRS CENTRAL IA SOUTH
OF THE MN/IA BORDER BOUNDARY. WEAK UPPER LEVEL WAVE/VORT TAKING MORE
AIM ALONG AND EAST OF THE DVN CWA WITH MORE SCTRD ACTIVITY TAKING
PLACE ACRS IL. ALOFT...12Z H85 MB ANALYSIS INDICATED BROAD LLVL FLOW
STREAMING LOW TO MID H85 DPTS OFF THE GULF AND UP THE PLAINS AND
TOWARD THE WESTERN MS RVR VALLEY. WATER VAPOR IMAGERY LOOP INDICATING
A STRONGER UPPER LEVEL WAVE/VORT COMPLEX ACRS CO AND UP INTO
NORTHEASTERN WY. PORTION OF THIS WAVE IS WHAT WILL LOOK TO
PROPAGATE TO EASTERN IA BY 12Z MON.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 337 PM CDT SUN JUN 1 2014

TONIGHT...EXPECT ISOLATED TO WDLY SCTRD SHOWERS/STORMS TO WANE
AFTER 8 PM CDT...BUT A FEW CELLS FEEDING ON LINGERING SBCAPES OVER
1500 J/KG COULD LINGER THROUGH 10 PM. JUST A LOW POTENTIAL FOR A WET
MICROBURST WITH A MORE VERTICALLY ORGANIZED STORM THIS EVENING.
TIGHTENING SOUTHERLY PRESSURE GRADIENT WILL MAINTAIN A 10-18 MPH
BREEZE OVERNIGHT...COMBINED WITH MID 60+ SFC DPTS  WILL SIDE WITH
MILD OVERNIGHT TEMP GUIDANCE AND GO WITH LOWS IN THE UPPER 60S TO
AROUND 70 FOR MOST AREAS. THEN AS THE UPSTREAM CO/WY WAVE COMPLEX
PROPAGATES TOWARD THE AREA...EXPECT THE ONGOING CONVECTIVE SYSTEM
ACRS CENTRAL NEB TO PUSH INTO THE DVN CWA AFTER MIDNIGHT AND INTO
EARLY MON MORNING. LEAD BAND OF CONVECTION ACRS FAR SOUTHEASTERN SD
INTO NORTHEASTERN NEB MAY EVEN MAKE IT INTO THE FAR WESTERN AND
NORTHWESTERN DVN CWA AFTER 10 PM CDT THIS EVENING IF IT CAN HOLD
TOGETHER. WILL ADJUST THE 1ST PERIOD POPS ACCORDINGLY FOR THESE
SCENARIOS...WHICH ALREADY HAD THE TRENDS IN LINE. THERMODYNAMIC
PROFILES/FCST SOUNDINGS SUGGEST THAT AS THIS UPSTREAM ACTIVITY
ARRIVES LATE TONIGHT...THERE MAY BE ENOUGH VERTICAL SHEAR/KINEMATICS
TO PRODUCE NEAR SVR TO SVR WINDS OF 55-60 MPH EVEN AFTER MIDNIGHT IF
1500+ J/KG MUCAPES CAN LINGER INTO MON MORNING. BUT FCST SOUNDINGS
SUGGEST LLVL/H95-H9 MB INVERSION DEVELOPING AFTER MIDNIGHT THAT MAY
HELP LIMIT FULL WIND INTRUSION TO THE SFC. THESE FCST SOUNDINGS AS
WELL AS MOISTURE PLUME PROJECTIONS INDICATE PRECIPITABLE WATERS OF
1.6 TO 1.8 INCHES TONIGHT INTO MON MORNING...MORE THAN ENOUGH TO FUEL
LOCALLY HEAVY RAINFALL WITH ANY STRONGER STORMS CELLS. A FEW
LOCATIONS BY MID MON MORNING THAT GET HIT BY REPEATED STORMS COULD
EASILY HAVE FROM 1 TO 2+ INCHES OF RAINFALL.

MONDAY...THE MORNING PERIOD COULD BE CHARACTERIZED BY AN ONGOING MCS
AS THE UPPER LEVEL WAVE CONTINUES TO ROLL ACRS THE CWA. OR AT LEAST
A ROBUST STORM CLUSTER WITH LOCALLY HEAVY RAIN AND GUSTY WINDS. IF
THE SYSTEM PROGRESSES EASTWARD ENOUGH...IT MAY FLARE UP AND BECOME
STRONG TO SVR JUST TO THE EAST OF THE CWA ACRS NORTHEASTERN IL INTO
MI/IND. THEN THE BIG QUESTION IS IF THERE WILL BE ENOUGH MIDDAY AND
AFTERNOON RECOVERY TO FUEL SCTRD STRONG STORMS INTO EARLY MON
EVENING. WILL JUST GO WITH CHC POPS FOR THE AFTERNOON WITH PLENTY
OF QUESTIONS ON HOW MUCH INSTABILITY WILL DEVELOP...AND GO WITH
MIDDLE OF THE ROAD TEMP GUIDANCE FOR HIGHS.     ..12..

.LONG TERM...(MONDAY NIGHT THROUGH NEXT SUNDAY)
ISSUED AT 337 PM CDT SUN JUN 1 2014

THE MAIN FORECAST CONCERN IN THE EXTENDED WILL BE PRECIPITATION
CHANCES MONDAY NIGHT INTO WEDNESDAY AND AGAIN OVER NEXT WEEKEND. MODELS ARE
IN GOOD OVERALL AGREEMENT IN REGARD TO THE GENERAL PATTERN BUT
DIFFERENCES ABOUND IN STRENGTH OF FEATURES AND TIMING THROUGH THE
PERIOD.

500 HPA SHORTWAVE TROUGH EXITS INTO THE UPPER GREAT LAKES ON TUESDAY
NIGHT WITH SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EXITING INTO
WESTERN ILLINOIS. GOOD INSTABILITY ACROSS THE REGION BUT SHEAR IS
WEAK SO AT THIS TIME WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

THE PATTERN WILL TRANSITION TO ZONAL FLOW AFTER THE WAVE PASSES AND
A RIDGE OVER THE SOUTHEASTERN US MOVES INTO THE ATLANTIC. THE
FRONTAL BOUNDARY ASSOCIATED WITH MONDAYS SYSTEM WILL STALL IN THE
VICINITY OF THE MISSOURI AND IOWA BORDER ON MONDAY NIGHT WITH
SLIGHTLY COOLER AIR TO THE NORTH AND NOTICEABLY WARMER AND MORE
MOIST AIR TO THE SOUTH. THIS WILL SET THE STAGE FOR A VERY
INTERESTING WEATHER EVENT TO UNFOLD TUESDAY NIGHT INTO WEDNESDAY
MORNING. MODELS ARE IN GOOD AGREEMENT OF A SHORTWAVE MOVING FROM
NEBRASKA INTO ILLINOIS DURING THIS PERIOD. THE ECMWF CONTINUES TO BE
WHERE WITH THIS WAVE AWHILE THE GFS AND GEM ARE STRONGER. A
STRENGTHENING LOW LEVEL JET MAXIMIZE SOUTHWEST OF THE REGION TUESDAY
NIGHT INTO WEDNESDAY AND WILL BRING HIGH THETA-E AIR INTO THE REGION
JUST NORTH OF THE BOUNDARY. ALL MODELS CONTINUE TO DEPICT THE BEST
DYNAMICS OVERSPREADING THE REGION AFTER 06 UTC ON WEDNESDAY AND
THIS IS WHEN THE BETTER POPS WERE PLACED ACROSS THE REGION.

THE GFS AND GEM LINGER THE SHORTWAVE ACROSS THE REGION ON WEDNESDAY
EVENING AND WILL LEAVE POPS IN THE FORECAST THROUGH THIS TIME. THE
FLOW WILL REMAIN ZONAL THROUGH THE REMAINDER OF THE WEEK WITH THE
FRONTAL BOUNDARY FARTHER TO THE SOUTH AND COOLER AIR ACROSS THE
REGION. A DRY FORECAST IS EXPECTED WEDNESDAY NIGHT INTO FRIDAY NIGHT.
HOWEVER WITH THE QUICK ZONAL FLOW ACROSS THE THERE MAY BE CHANCES OF
SHOWERS WITH ANY WEAK SHORTWAVE THAT PASSES BY.

AFTER FRIDAY...MODELS DEPICT A VERY STRONG DISTURBANCE DIGGING
SOUTHWARD OUT OF ALASKA FOR THE WEEKEND WHICH WILL BRING INCREASING
CHANCES OF SHOWERS AND THUNDERSTORMS AND BELOW NORMAL TEMPERATURES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 627 PM CDT SUN JUN 1 2014

SCATTERED THUNDERSTORMS ONGOING LATE THIS AFTERNOON WILL DIMINISH
IN COVERAGE THIS EVENING. THESE STORM SHOULD BE MAINLY WEST OF THE
MISSISSIPPI RIVER. A LINE OF THUNDERSTORMS OVER WESTERN IOWA WILL
MOVE EAST AND SHOULD MOVE THE THE MISSISSIPPI VALLEY REGION AFTER
MIDNIGHT. MVFR AND IFR CONDITIONS WILL BE ASSOCIATED WITH THESE
STORMS. DRY LOW LEVEL AIR WILL MOVE IN TO AREAS WEST OF THE
MISSISSIPPI BY MONDAY AFTERNOON WHICH WILL LIMIT ANY THUNDERSTORM
REDEVELOPMENT. NEAR AND EAST OF THE RIVER CONDITIONS WILL REMAIN
FAVORABLE FOR THUNDERSTORM REDEVELOPMENT THROUGH THE AFTERNOON.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...COUSINS
AVIATION...DLF
Hazardous weather outlook, Jun 1, 2:54 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 AM CDT SUN JUN 1 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
354 AM CDT SUN JUN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY DURING THE AFTERNOON
ACROSS THE OUTLOOK AREA. THE MAIN THREATS WILL BE LIGHTNING...LOCALLY
HEAVY RAINFALL AND GUSTY WINDS.

THUNDERSTORMS WILL BE LIKELY AFTER MIDNIGHT IN EASTERN IOWA AND NORTHEAST
MISSOURI AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM. THE MAIN THREATS
WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A LOW PRESSURE SYSTEM MOVING ACROSS THE MIDWEST WILL SPREAD
THUNDERSTORMS ACROSS THE AREA DURING THE EARLY MORNING AND DAYTIME
HOURS MONDAY.  THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AND
COULD GENERATE ISOLATED SEVERE WEATHER...BUT A SIGNIFICANT SEVERE
WEATHER EVENT IS NOT ANTICIPATED.

ANOTHER AND MORE SUBSTANTIAL STORM SYSTEM IS FORECAST THROUGH THE
AREA LATE TUESDAY NIGHT INTO WEDNESDAY.  A VERY MOIST ENVIRONMENT
WILL RAISE THE THREAT OF HEAVY RAIN. BOTH INSTABILITY AND WIND
SHEAR ARE EXPECTED TO BE HIGH WHICH FAVORS WELL ORGANIZED STORMS.
THE TYPE OF SEVERE WEATHER EXPECTED WILL DEPEND ON THE LOCATION OF
THE LOW-LEVEL FRONTAL BOUNDARY. AT THIS POINT IT IS EXPECTED TO
REMAIN NEAR THE IOWA-MISSOURI BORDER WHICH WOULD MEAN LARGE HAIL
WOULD BE THE MAIN SEVERE WEATHER THREAT AS IT APPEARS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/WOLF

The radar

The Quad Cities radar (KDVN), 44 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 1, 6:45 PM CST
Where
Mercer County, 1.56 mi E of Griffin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.230, -90.450

A trained spotter reported numerous small limbs down. Two limbs of 8 to 10 inches in diameter and 15 to 20 feet in length were also blown down.

Thunderstorm Wind, Henry

When
June 1, 7:00 PM CST
Where
Henry County, 1.56 mi E of Orion
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.350, -90.350

A trained spotter reported tree limbs of 6 to 8 inches in diameter blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524898, 524899.